California, 2003

Heat in California, May 31, 2003

May 31, 2003 · NWS SGX · 1 event in 1 county or zone

A hiker became dehydrated and suffered heat exhaustion on the Skyline Trail in Palm Springs.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A hiker became dehydrated and suffered heat exhaustion on the Skyline Trail in Palm Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 31, 2:00 AM PST, 9 hours earlier.

Area forecast discussion, May 31, 2:00 AM PST, 9 hours before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CALIFORNIA
300 AM PDT SAT MAY 31 2003

.SYNOPSIS...HIGH PRESSURE ALOFT WILL INCREASE OVER THE AREA THROUGH
MONDAY WITH LITTLE CHANGE TUESDAY. IT WILL DECREASE A LITTLE FOR THE
MIDDLE OF THE WEEK. A COASTAL EDDY WILL CONTINUE THROUGH THE WEEKEND
AND ALONG WITH A STRONG INVERSION...THIS WILL KEEP THE COASTLINE
COVERED WITH LOW CLOUDS.

.DISCUSSION...00Z KNKX RAOB HAS THE MARINE LAYER UP TO 2000 FT. MESO
ETA HAS THE COASTAL EDDY GOING THRU MON. WITH HIGH PRESSURE ALOFT
INCREASING...THAT WILL ONLY STRENGTHEN THE INVERSION AND PERPETUATE
THE LOW CLOUDS REMAINING AT THE COAST MOST IF NOT ALL DAY. DO NOT
SEE ANY ESCAPE FROM THE PERSISTENT LOW CLOUDS AT THE COAST UNLESS
THE EDDY DIES. INCREASING HIGH PRESSURE SHOULD LOWER THE INVERSION
BUT COASTAL EDDY MAY KEEP IT FROM DROPPING MUCH. LOW CLOUDS AND
FOG MAY CONTINUE TO INVADE THE SAN DIEGO INLAND VALLEYS AND WILL
KEEP SOME FOG IN THERE TONIGHT AND SUN AM. EXPECT THE INLAND EMPIRE
TO STAY AWAY FROM THE LOW CLOUDS AND FOG AFTER THIS MORNING. 500 MB
HIGH PEAKS MON WITH NOT MUCH CHANGE TUE AS IT NOSES INTO CENTRAL CA
AND THEN A RIDGE BUILDS TO THE NORTH NEAR THE COAST. WEAK AREA OF
LOW PRESSURE FORECAST TO HANG AROUND TO THE SOUTH. HIGH PRESSURE
ALOFT WEAKENS SLIGHTLY ABOUT WED AND THU. SUBTROPICAL MOISTURE THAT
GAVE RISE TO A FEW BOOMERS OVER THE MOUNTAINS YESTERDAY HAS ENDED
ITS FLOW INTO THE AREA AS SEEN IN WATER VAPOR AND SATELLITE IMAGES.
DEFORMATION ZONE ALONG THE CA AND AZ BORDER IS FORCING THE FLOW TO
GO NORTH AND SOUTH OVER AZ. CROSS SECTION SHOWS COMPLETELY DRY
AIRMASS TODAY AND BEYOND. DO NOT SEE ANY RETURN OF MOISTURE IN THE
NEXT SEVERAL DAYS. MAX TEMPERATURES GOING UP THRU MON WITH SMALL
INCREASES AT THE COAST...LITTLE CHANGE TUE...THEN MAYBE DOWN A
COUPLE DEGREES MID WEEK. NO SIGNIFICANT WINDS NEXT SEVERAL DAYS.

.SAN...NONE.

WHITLOW
Hazardous weather outlook, May 31, 5:00 AM PST, 6 hours before
CAZ042-043-048-050-055>058-060>062-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PDT SAT MAY 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WHITLOW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, C Riverside

When
May 31, 11:00 AM PST to 1:00 PM PST
Where
C Riverside forecast zone
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355349.